Therapy In Practice

Drugs & Aging

, Volume 28, Issue 11, pp 867-883

Optimal Management of Cancer Treatment-Induced Bone Loss

Considerations for Elderly Patients
  • Karen TipplesAffiliated withSouthend University Hospital NHS Foundation Trust
  • , Anne RobinsonAffiliated withSouthend University Hospital NHS Foundation Trust Email author 

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Hormone manipulation, commonly used in breast and prostate cancer, can result in significant bone loss. In multiple myeloma (MM), corticosteroids play an important role in therapy but increase the risk of fracture over that expected for any given bone mineral density. These adverse effects on the skeletal system are particularly relevant in the elderly population, in whom osteoporosis can significantly affect not only quality of life but also survival. The associated health and social care costs are becoming increasingly important.

Screening with dual energy x-ray absorptiometry (DXA) scans and life-style advice on smoking, alcohol and dietary intake are essential parts of the management of patients with cancer treatment-induced bone loss. The value of exercise also cannot be underestimated. A careful drug review should be carried out to eliminate agents that may potentially exacerbate bone toxicity. Therapies to address bone toxicities include bisphosphonates, which have been shown to play an increasingly important role in preventing declines in bone health. The issues of compliance when oral agents are used should not be underestimated. Renal toxicity and osteonecrosis of the jaw are relevant toxicities, especially in the elderly. Cardiac toxicity has not been proven, but there is evidence to suggest that the suppression of bone turnover seen with some, although not all, bisphosphonates is not reversed following cessation of treatment. The implications of this finding need to be borne in mind when treating elderly patients. The possibility of atypical fractures in patients taking bisphosphonates also needs to be given consideration, although this remains a rare complication. Recently, the receptor activator of nuclear factor-κB ligand (RANKL) ligand antibody denosumab has been shown to be of value in fracture prevention, and its subcutaneous route of administration offers a potential advantage. Oncologists should also remember that tamoxifen, which has little effect on bone integrity, remains a useful drug for breast cancer patients.

A multidisciplinary approach involving the hospital specialist, general practitioner, nurse and, most importantly, the patient, family and carers should ensure that the maximal benefit is received from the anti-cancer treatment, with minimal cost to the patient. As cancer cure rates increase, late toxicity is increasingly relevant and challenging. The skeletal system warrants more research to maximize the care of all our patients, especially the elderly, who may be most at risk.